Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 118, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 21, 2002, 11:39 PM CDT for Jo Daviess County, Illinois; Jackson County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2002, 11:39 PM CDT (04:39 UTC)
- Expired
- Aug 22, 2002, 12:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Jackson County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 24.4
The text
As transmitted, in the capitals the NWS used until 2016.
966 WUUS53 KDVN 220439 SVRMLI IAC097-ILC085-220545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1138 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN EAST CENTRAL IOWA JO DAVIESS COUNTY IN NORTHWEST ILLINOIS * UNTIL 1245 AM CDT * AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTHWEST OF BELLEVUE...OR 14 MILES SOUTH OF GALENA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BELLEVUE NOW SMITHS FERRY BY 1145 PM CDT. SPRINGBROOK BY 1150 PM CDT. BELLEVUE BY 1155 PM CDT. BLANDING BY 1220 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:51 PM CDT, 9 hours 48 minutes earlier.
Area forecast discussion, Aug 21, 1:51 PM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 151 PM CDT WED AUG 21 2002 SYNOPSIS... MORNING UA AND SURFACE ANALISIS SHOWS THE AREA IS NOW IN THE WARM AND MOIST SECTOR. THE SURFACE WARM FRONT AT 15Z EXTENDS FROM NEAR FSD TO ALO TO VYS. WELL DEFINED SHORT WAVE JUST WEST OF MCI AT 12Z...NOW APPROACHING THE UPPER MIDWEST FROM THE SOUTHWEST. THIS WAVE HAS SPAWNED OVERNIGHT CONVECTION FROM KANSAS THROUGH NORTHWEST IOWA. MUCH OF THIS IS NOW DECAYING AS EXPECTED...WITH THE EXCEPTION OF PORTION NEAR MCI. THIS WILL BE THE CONVECTIVE CLUSTER TO WATCH AS IT APPROACHES THE CWA THIS AFTERNOON. CIRRUS AND DEBRIS CLOUDS CONTINUE TO SLOWLY THIN NORTH OF INTERSTATE 80...WITH MODERATED INSOLATION ALREADY IN PLACE SOUTH OF THE INTERSTATE. THIS WILL ALLOW ADEQUATE HEATING FOR STORMS TO INTENSIFY IN OUR AREA THIS AFTERNOON. SHORT TERM... SEVERE WEATHER THREAT WILL MAINLY AFFECT THE AREA THIS EVENING...WITH HEAVY RAIN EXPECTED LATE EVENING AND OVERNIGHT. PWAT VALUES IN EXCESS OF TWO INCHES NOTED ON THE OMA 12Z SOUNDING AND NEAR 2 INCHES ON 18Z DVN SOUNDING...SHOW TROPICAL AIRMASS OVER THE REGION. DESPITE MODEL DIFFERENCES...ALL SHORT TERM MODELS INDICATE DIFFLUENT THICKNESS OVER THE CWA TONIGHT THROUGH THURSDAY MORNING. TRAINING CELLS APPEAR TO BE LIKELY GIVEN NEARY STATIONARY BOUNDARY OVER THE CWA. ALL THIS SAID... COUNTY FFG GUIDANCE VALUES ARE RUNNING RATHER HIGH AND CROPS ARE MATURE. THEREFORE I FEEL WIDESPREAD FLOODING PROBLEMS DO NOT WARRANT A FLOOD WATCH AT THIS TIME. URBAN FLOODING MAY BECOME AN ISSUE...IF STORMS PICK ON ONE AREA REPEATEDLY. THE FRONT BECOMES QUASI-STATIONARY THURSDAY AND FRIDAY...WITH SEVERAL ROUNDS OF HEAVY RAIN AND THUNDESTORMS EXPECTED THROUGH FRIDAY NIGHT. IF HEAVY RAIN DOES MATERIALIZE TONIGHT...A FLOOD WATCH MAY BE NEEDED FOR THURSDAY NIGHT AND FRIDAY FOR AREAS THAT RECIEVE HEAVY RAIN TONIGHT. EXTENDED... NO MAJOR CHANGES EXPECTED IN EXTENDED AS CANADIAN HIGH SETTLES SOUTH ACROSS THE AREA FOR SEVERAL DAYS OF PLEASANT WEATHER. MRF AND UKMET CONTINUE TO INDICATE A LOBE UPPER LEVEL VORTICITY WORKING SOUTH ACROSS THE AREA MONDAY. FOR NOW...I WILL NOT CHANGES THE GOING FORECAST...BUT SHOWERS MAY NEED TO BE ADDED IF THIS FEATURE MOVES OVER THE AREA DURING PEAK HEATING. OTHERWISE...DRY WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH SLOWLY MODERATING TEMPERATURES. .DVN... IA...NONE. IL...NONE. MO...NONE. ERVIN/DVN LAST/OMA NEXT
In the hours before
Local storm report, Aug 21, 6:29 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0556 PM NICHOLS IA NON SVR WIND DAMAGE
08/21/02 MUSCATINE POWER LINES AND TREE
LIMBS DOWNED BY STRONG
THUNDERSTORM WINDS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0617 PM MUSCATINE IA TORNADO
08/21/02 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 21, 6:31 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 4 W MONTPELIER IA FUNNEL CLOUD
08/21/02 MUSCATINE REPORTED BY STORM
SPOTTER.Local storm report, Aug 21, 6:57 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM 2 N MUSCATINE IA TORNADO
08/21/02 MUSCATINE TREES AND BUILDINGS
DESTROYED. REPORTED BY
HAM RADIO OPERATOR.
0655 PM 2 N BLUE GRASS IA FUNNEL CLOUD
08/21/02 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Aug 21, 10:11 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0944 PM (DBQ)DUBUQUE MUNI ARPT IA 64 MPH TSTM GUST
08/21/02 DUBUQUELocal storm report, Aug 21, 11:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM INDEPENDENCE IA FLOOD
08/21/02 BUCHANAN STREETS FLOODED.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:26 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 64 min |
| Aug 21, 11:34 PM CDT | Flash Flood Warning | DVN | Jo Daviess, Stephenson | 9 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.